On some perturbations of the total variation image inpainting method. I: Regularity theory. (English. Russian original) Zbl 1321.49060

J. Math. Sci., New York 202, No. 2, 154-169 (2014); translation from Probl. Mat. Anal. 76, 39-52 (2014).
Summary: We investigate modifications of the total variation image inpainting model and discuss the existence as well as the smoothness of solutions to these new variational problems. We emphasize that our variant of a linear growth regularization is completely discussed in the Sobolev space \(W_{1}^{1}\) without passing to a relaxed version in the space of functions with bounded variation. Our analysis mainly concentrates on the theoretical background of the problems under consideration. Nevertheless, first computational experiments indicate that our model is numerically comparable with the TV-model with the advantage of a clear underlying analysis presented in the following.
Editorial remark: for part II, see [Zbl 1321.49054].


49N60 Regularity of solutions in optimal control
94A08 Image processing (compression, reconstruction, etc.) in information and communication theory
68U10 Computing methodologies for image processing


Zbl 1321.49054
Full Text: DOI


[1] P. Arias, V. Casseles, and G. Sapiro, A Variational Framework for Non-Local Image Inpainting, IMA Preprint Series No. 2265 (2009).
[2] Burger, M; He, L; Schönlieb, C-B, “cahn-Hilliard inpainting and a generalization for grayvalue images”, SIAM J. Imaging Sci., 2, 1129-1167, (2009) · Zbl 1180.49007
[3] M. Bertalmio, V. Caselles, S. Masnou, and G. Sapiro, Inpainting. www.math.univlyon1.fr/ masnou/fichiers/publications/survey.pdf · Zbl 0295.49003
[4] Chan, TF; Kang, SH; Shen, J, “euler’s elastica and curvature based inpaintings”, SIAM J. Appl. Math., 63, 564-592, (2002) · Zbl 1028.68185
[5] Chan, TF; Shen, J, “mathematical models for local nontexture inpaintings”, SIAM J. Appl. Math., 62, 1019-1043, (2001/02) · Zbl 1050.68157
[6] K. Papafitsoros, B. Sengul, and C.-B. Schönlieb, Combined First and Second Order Total Variation Impainting Using Split Bregman, IPOL Preprint (2012).
[7] Shen, J, Inpainting and the fundamental problem of image processing, SIAM News, 36, 1-4, (2003)
[8] Bildhauer, M; Fuchs, M, “image inpainting with energies of linear growth. A collection of proposals”, J. Math. Sci. New York, 196, 490-497, (2014) · Zbl 1302.49004
[9] E. Giusti, Minimal Surfaces and Functions of Bounded Variation, Birkhäuser, Basel (1984). · Zbl 0545.49018
[10] R. A. Adams, Sobolev Spaces, Academic Press, New York etc. (1975). · Zbl 0314.46030
[11] M. Bildhauer, Convex Variational Problems: Linear, Nearly Linear and Anisotropic Growth Conditions, Lect. Notes Math. 1818, Springer, Berlin etc. (2003). · Zbl 1033.49001
[12] M. Bildhauer and M. Fuchs, “On some perturbations of the total variation image inpainting method. Part II: relaxation and and dual variational formulation,” J. Math. Sci., New York [To appear] · Zbl 1321.49054
[13] M. Bildhauer, M. Fuchs, and Chr. Tietz, On a Class of Variational Problems with Linear Growth Related to Image Inpainting, Preprint Saarland University.
[14] Bildhauer, M; Fuchs, M, A variational approach to the denoising of images based on different variants of the TV-regularization”, Appl. Math. Optim., 66, 331-361, (2012) · Zbl 1260.49074
[15] M. Giaquinta, G. Modica, and J. Souček, Cartesian Currents in the Calculus of Variations I Springer, Berlin etc. (1998). · Zbl 0914.49001
[16] M. Giaquinta, Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Princeton Univ. Press, Princeton (1983). · Zbl 0516.49003
[17] Frehse, J; Seregin, G, Regularity for solutions of variational problems in the deformation theory of plasticity with logarithmic hardening, Transl. Am. Math. Soc., 193, 127-152, (1999)
[18] Apushkinskaya, A; Bildhauer, M; Fuchs, M, Steady states of anisotropic generalized Newtonian fluids, J. Math. Fluid Mech., 7, 261-297, (2005) · Zbl 1162.76375
[19] Bildhauer, M; Fuchs, M, A regularity result for stationary electrorheological fluids in two dimensions, Math. Meth. Appl. Sci., 27, 1607-1617, (2004) · Zbl 1058.76073
[20] Frehse, J, Two dimensional variational problems with thin obstacles, Math. Z., 143, 279-288, (1975) · Zbl 0295.49003
[21] O. A. Ladyzhenskaya and N. N. Ural’tseva, Linear and Quasilinear Elliptic Equations, Nauka, Moskow (1964). · Zbl 0143.33602
[22] D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer, Berlin (1989). · Zbl 0691.35001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.